General malaise: Hi, I am a bit confused by... - AF Association

AF Association
17,283 members20,563 posts

General malaise

Hi,

I am a bit confused by my symptoms and wonder whether anyone can help? Over the past few weeks I have been feeling very strange - a general malaise, nausea, loss of appetite and occasional chest discomfort, centred near the sternum. As a result of all this, I also feel generally restless. This morning I woke up feeling distinctly unwell/nauseous and shaking, although the symptoms eased with some deep breathing.

I saw my cardiologist last week and he said that nothing had changed. He interrogated my ICD and said I am getting occasional PVCs but otherwise have remained in NSR. My atrium is being paced around 40% of the time, but ventricular pacing is pretty much nonexistent (0.1% of the time)

Given this, I don’t understand why I’m feeling so rough, particularly in the morning and afternoon. I don’t suffer from any breathlessness and am pretty sure it’s not angina. I feel an occasional trembling in my chest but no obvious arrhythmia or palpitations.

I am on various meds, including bisoprolol, but these have been well tolerated for the past 15 years so don’t think it’s due to that. Also, my understanding is that heart-related chest pain is not due to heart failure per se, but rather angina/MI, which I’m pretty sure I don’t have.

Does anyone else get chest discomfort/nausea which lingers in the background but intensifies at some points during the day? Could it be due to the atrial pacing or some other ICD reason, or should I be looking somewhere else? My cardiologist seems to think there is nothing wrong and I should just live with it, but he doesn’t seem to understand how debilitating it is!

Sorry for the moan. Hope someone may be able to cast some light.

Thanks

11 Replies
oldestnewest

Perhaps a low grade infection? Maybe viral, or with your history, subacute bacterial endocarditis. I had the acute variety and had to have my pacemaker removed.

Reply

Why does it have to be your heart? It could easily be oesophageal problems and these can mimic angina for example. I know I went through loads of tests a few years ago which showed nothing at all and eventually written down as "one of those things". Stress for me is the killer.

Reply

Thanks both. Stress is certainly a contender, but it’s catch 22. Am I stressed because of my heart or is my heart stressed because of my stress! Difficult to believe stress can do this to you. The latest bout is always the one you’re convinced is different!

1 like
Reply

Stress is responsible for more than we sometimes realise

1 like
Reply

As Bob says, could well be gastric related, have you spoken to your GP.

Reply

Thanks for the reply. I’ll be seeing my GP next week. Would gastric problem leave me feeling extremely tense, restless, with dry throat? Perhaps the best way I can describe it is it feels like I’m about to go into the most important exam of my life (times 10!). Not pleasant, but on recent experience the symptoms should hopefully have calmed down by this evening.

Reply

We seem to put everything down to our heart/AF with this condition, when it’s most likely something not connected, i.e virus. I’ve been feeling ‘off’ for a couple of days with headache & tiredness & before I was diagnosed with AF would have thought nothing of it. Anxiety kicks in now I’m afraid!

Hope you will be feeling better soon.

Ally

Reply

I had a virus that lasted a month and went through many flu like symptoms culminating in the most awful headache.Bizarrely I thought it was af symptoms and as I had my annual heart clinic check I asked them and ended up getting checked for a bleed! We always think it our heart. I do anyway.

Could you have heartburn / low sugar and worrying is causing you to be stressed (dry throat) .

I hope you find the answer. But agree with Bobd, he knows what he is talking about xx

Reply

Hi, I was on bisoprolol for roughly 12 years and seemed to tolerate it well. Last autumn I felt as though I was dragging my feet through concrete, extremely lethargic and just thoroughly out of sorts (this is apart from other symptoms which I had just through were par for the course). I changed my Cardiologist because I had moved and he started from the beginning. He changed me onto a calcium channel blocker and within three days I was the person I used to be! Active, energetic etc. This episode made me realise that sometimes the effects of the drugs are worse than the symptoms.

Hope you get it sorted quickly, sounds miserable.

Reply

Thanks for replies. Interesting what you say about bisoprolol. I’ll bring it up with GP although I suspect he will be reluctant to change my meds.

Reply

After chemical cardoversion I had little heart stabby pains for months, and discomfort up my left carotid in my neck. Not much anymore, though, thank goodness. Also, feeling exhausted is normal after a bout of AF with racing heartrate. It's natural since the heart was beating so hard it's tired out.

Reply

You may also like...